Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 338, NWS Springfield, MO

October 14, 2017Benton County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 14, 2017, 9:01 PM CDT for Benton County, Morgan County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2017, 9:01 PM CDT (02:01 UTC)
Expired
Oct 14, 2017, 9:45 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, MO, Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS53 KSGF 150201
SVRSGF
MOC015-141-150245-
/O.NEW.KSGF.SV.W.0338.171015T0201Z-171015T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
901 PM CDT SAT OCT 14 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Benton County in central Missouri...
  Northern Morgan County in central Missouri...

* Until 945 PM CDT

* At 901 PM CDT, a severe thunderstorm was located 8 miles east of
  Green Ridge, or 8 miles south of Sedalia, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Syracuse...                       Ionia...
  Mora...                           Florence...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3868 9284 3860 9284 3849 9270 3847 9337
      3851 9337 3851 9330 3854 9329 3853 9307
      3869 9306
TIME...MOT...LOC 0201Z 264DEG 41KT 3858 9327 

HAIL...0.75IN
WIND...60MPH
 
$$

Hatch
4 follow-up statements
406 
WWUS53 KSGF 150212
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
912 PM CDT SAT OCT 14 2017

MOC015-141-150245-
/O.CON.KSGF.SV.W.0338.000000T0000Z-171015T0245Z/
Benton MO-Morgan MO-
912 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN BENTON AND NORTHERN MORGAN COUNTIES...

At 912 PM CDT, a severe thunderstorm was located near Smithton, or 9
miles southeast of Sedalia, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Syracuse...                       Mora...
Florence...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3868 9284 3860 9284 3849 9270 3847 9324
      3854 9321 3853 9307 3869 9306
TIME...MOT...LOC 0212Z 263DEG 40KT 3859 9312 

HAIL...0.75IN
WIND...60MPH
 
$$

Hatch
609 
WWUS53 KSGF 150223
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
923 PM CDT SAT OCT 14 2017

MOC015-150233-
/O.CAN.KSGF.SV.W.0338.000000T0000Z-171015T0245Z/
Benton MO-
923 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BENTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3868 9284 3860 9284 3849 9271 3848 9307
      3869 9306
TIME...MOT...LOC 0223Z 264DEG 41KT 3860 9295 

$$

MOC141-150245-
/O.CON.KSGF.SV.W.0338.000000T0000Z-171015T0245Z/
Morgan MO-
923 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN MORGAN COUNTY...

At 923 PM CDT, a severe thunderstorm was located 7 miles south of
Otterville, or 10 miles west of Tipton, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Syracuse...                       Florence...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3868 9284 3860 9284 3849 9271 3848 9307
      3869 9306
TIME...MOT...LOC 0223Z 264DEG 41KT 3860 9295 

HAIL...0.75IN
WIND...60MPH
 
$$

Hatch
448 
WWUS53 KSGF 150232
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
932 PM CDT SAT OCT 14 2017

MOC141-150245-
/O.CON.KSGF.SV.W.0338.000000T0000Z-171015T0245Z/
Morgan MO-
932 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN MORGAN COUNTY...

At 931 PM CDT, a severe thunderstorm was located near Tipton, moving
east at 60 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Syracuse...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3868 9284 3860 9284 3849 9271 3848 9296
      3868 9287
TIME...MOT...LOC 0231Z 264DEG 54KT 3858 9284 

HAIL...0.75IN
WIND...60MPH
 
$$

Hatch
722 
WWUS53 KSGF 150235
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
935 PM CDT SAT OCT 14 2017

MOC141-150245-
/O.EXP.KSGF.SV.W.0338.000000T0000Z-171015T0245Z/
Morgan MO-
935 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORGAN COUNTY
WILL EXPIRE AT 945 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3868 9284 3860 9284 3849 9271 3848 9296
      3868 9287
TIME...MOT...LOC 0235Z 264DEG 41KT 3858 9280 

$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 6:25 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Oct 14, 6:25 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
625 PM CDT Sat Oct 14 2017

.SHORT TERM...(This evening through Sunday)
Issued at 159 PM CDT Sat Oct 14 2017

Showers and thunderstorms were currently ongoing across
northeastern Kansas and northern Missouri in proximity to the
cold front. This activity is expected to move south this evening
as the cold front makes its way to the southeast and into the
Ozark region late this afternoon into this evening.

Low level moisture, a strong low level jet, frontal lift and some
instability will work to bring the potential for strong to severe
storms, however the timing of the frontal passage for the region
during the overnight hours may act to limit the severe potential.
Still, there is a concern for damaging winds along the front and
associated with and down bursts that may occur. Some isolated hail
to the size of quarters may also be possible with the strongest
storms as the freezing level will be fairly low.

Cool fall high pressure will be filtering into the region behind
the cold front through the day Sunday. Despite mostly sunny skies
afternoon temperatures will struggle to reach the 60 degree mark.

.LONG TERM...(Sunday Night through Saturday)
Issued at 159 PM CDT Sat Oct 14 2017

With cold high pressure over the region, overnight temperatures
will fall into the lower 40s to upper 30s under clear skies.

Sprawling high pressure will then linger over the eastern half of
the country through the end of the week as upper level flow
remains northwesterly. With sunny skies expected through the week
a slow warming trend will occur with high by Friday in the middle
70s. The next chance of rain may come late next weekend or into
the following week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 553 PM CDT Sat Oct 14 2017

Rather complex weather situation during the first 12 hours of the
forecast period. Surface front currently extends from northern
Missouri into southwestern Kansas. Convection has fired all along
the front with several storms becoming severe.

Front is now on the move with the convection forecast to begin
moving into the area in the next 1-2 hours and begin affecting the
terminal sites between 03-06z. Ceilings and visibilities should
drop to MVFR with occasional IFR as the surface front makes its
way through the area. Winds will remain gusty overnight veering
from a southerly to a northwesterly direction with the frontal
passage.

Conditions should begin to improve after 12z with VFR conditions
expected at the terminal sites after 18z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Gaede
Hazardous weather outlook, Oct 14, 5:07 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
507 PM CDT Sat Oct 14 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-152215-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
507 PM CDT Sat Oct 14 2017

...SEVERE THUNDERSTORM WATCH NUMBER 500 IN EFFECT UNTIL MIDNIGHT
CDT TONIGHT...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

 Elevated Hail risk.
 Elevated Thunderstorm wind damage risk.
 Significant Lightning risk.
 Limited Non thunderstorm wind risk.

DISCUSSION...

 Thunderstorms will move into southeastern Kansas and western
 Missouri by early evening then spread across the Missouri Ozarks
 tonight.

 There is a limited to elevated risk for severe storms capable of
 producing damaging winds to 60 mph and large hail to the size of
 quarters. The greatest risk for severe weather will occur this
 evening northwest of Interstate 44.

 Southerly winds will gust to around 30 mph today and tonight
 across southeastern Kansas and southwestern Missouri ahead of
 the approaching cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

 Thunderstorms will end from the northwest early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later this evening into
 tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Special weather statement, Oct 14, 7:55 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
755 PM CDT SAT OCT 14 2017

KSZ073-097-MOZ066-077-150145-
Bourbon KS-Crawford KS-Vernon MO-Barton MO-
755 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOURBON...CRAWFORD...
NORTHWESTERN BARTON AND SOUTHWESTERN VERNON COUNTIES UNTIL 845 PM
CDT...

At 755 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hepler to 6 miles southeast of Walnut.
Movement was east at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Nevada...                         Frontenac...
Girard...                         Arma...
Liberal...                        Mulberry...
Mindenmines...                    Franklin...
Arcadia...                        Bronaugh...
Walnut...                         Hepler...
Moundville...                     Burgess...
Beulah...                         Croweburg...
Yale...                           Farlington...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Kansas...and west central Missouri.

LAT...LON 3770 9509 3783 9436 3744 9448 3738 9509
TIME...MOT...LOC 0055Z 264DEG 40KT 3770 9488 3752 9501

Hatch
Special weather statement, Oct 14, 7:58 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
758 PM CDT SAT OCT 14 2017

KSZ073-MOZ066-067-078-150145-
Bourbon KS-Vernon MO-Cedar MO-St. Clair MO-
758 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...NORTHWESTERN CEDAR...
VERNON AND ST. CLAIR COUNTIES UNTIL 845 PM CDT...

At 758 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rich Hill to near Hepler. Movement was
east at 60 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Truman Lake...                    Nevada...
Fort Scott...                     El Dorado Springs...
Appleton City...                  Osceola...
Marmaton...                       Lowry City...
Uniontown...                      Walker...
Schell City...                    Fulton...
Redfield...                       Roscoe...
Richards...                       Mapleton...
Deerfield...                      Vista...
Metz...                           Harwood...

This includes Interstate 49 between mile markers 88 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Kansas...and west central Missouri.

LAT...LON 3803 9487 3804 9482 3806 9434 3805 9424
      3802 9423 3805 9421 3806 9413 3803 9406
      3821 9405 3821 9374 3820 9370 3801 9361
      3788 9386 3768 9509
TIME...MOT...LOC 0058Z 252DEG 50KT 3805 9444 3770 9490

Hatch
Special weather statement, Oct 14, 8:37 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
837 PM CDT SAT OCT 14 2017

MOZ055-056-067>069-150230-
Camden MO-Benton MO-Hickory MO-Morgan MO-St. Clair MO-
837 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HICKORY...BENTON...
EASTERN ST. CLAIR...NORTHWESTERN CAMDEN AND MORGAN COUNTIES UNTIL 930
PM CDT...

At 837 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whiteman Air Force Base to 8 miles
northeast of El Dorado Springs. Movement was east at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Truman State Park...              Lake of The Ozarks...
Truman Lake...                    Versailles...
Village of Four Seasons...        Warsaw...
Lincoln...                        Cole Camp...
Stover...                         Osceola...
Laurie...                         Lowry City...
Hermitage...                      Sunrise Beach...
Wheatland...                      Cross Timbers...
Barnett...                        Syracuse...
Gravois Mills...                  Climax Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3868 9284 3860 9284 3844 9264 3835 9267
      3835 9269 3823 9270 3798 9307 3789 9385
      3820 9373 3821 9353 3851 9351 3851 9330
      3854 9329 3853 9307 3869 9306
TIME...MOT...LOC 0137Z 260DEG 46KT 3871 9347 3794 9388

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 7:13 PM CDTSevere Thunderstorm WarningSGFVernon47 min
Oct 14, 7:58 PM CDTSpecial Weather StatementSGFSt. Clair, Vernon47 min
Oct 14, 8:37 PM CDTSpecial Weather StatementSGFBenton, Morgan, St. Clair53 min
Oct 14, 10:40 PM CDTSpecial Weather StatementSGFJasper35 min
Oct 14, 10:44 PM CDTSpecial Weather StatementSGFSt. Clair, Vernon31 min
Oct 15, 9:43 AM CDTRiver Flood WarningSGFVernon4 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.